Important Warning From the FDA About Benadryl Active Ingredient!
FDA is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine Benadryl (diphenhydramine) can lead to serious heart problems, seizures, coma, or even death https://www.fda.gov/safety/medical-product-safety-information/benadryl-diphenhydramine-drug-safety-communication-serious-problems-high-doses-allergy-medicine .
I see many patients who take higher than recommended doses of diphenhydramine (Benadryl, Zzz-Quil products, generic brands), primarily for sleep. This “first generation” antihistamine has powerful sedative properties for many, but is not without significant potential for side effects. Additional serious side effects from diphenhydramine use are cognitive impairment https://www.alzdiscovery.org/cognitive-vitality/blog/can-allergy-medications-harm-your-brain#:~:text=This%20is%20a%20neurotransmitter%20that,risk%20of%20dementia%20%5B2%5D.
And if you suffer from Restless Leg Syndrome (RLS), be aware that use of diphenhydramine can worsen your symptoms.
I strongly encourage my patients to avoid or minimize use of diphenhydramine, and this FDA warning compounds my concerns. Perhaps the most worrying part is that the FDA is aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok. We may not even think to check, but PLEASE monitor over-the-counter drug use in your teens, as there are many drugs of abuse that are readily available from your neighborhood pharmacy chain.
There are many options to address insomnia- see my previous blog post about sleep. If you are concerned about your teen, contact our office for a no-charge confidential discussion. We are here to help!
Login for Fullscript and Wellevate: